I started using the patch on 02.16.2008 at 50 mcg. On 03.03.2008 my doctor increased my dose to the 75 mcg patch.
My question is does anyone know when I should stop feeling so drowsy? It doesn't matter how much sleep I get at night, if I sit down for any amount of time during the day, I'm dozing off. I feel like sleep has taken over my life. My pain level is GREAT for the first time in years, so I don't want to step down on the patch or change to a different pain med.
I would appreciate any advice.
Last edited by scrappinmaniac; 04-06-2008 at 09:40 PM.
welcome to the patch club and the drowsy effect. So what would you say that your pain level is at right now on average (from 1-10)? It could be that you are getting too much pain relief and that is the reason for being too sedated. However, it causes me quite a bit of sedation as well which I HAVE TO COUNTERACT with caffeine. This means that I really, really do need caffeine to make it through the day since I have an office job and sit mostly all day. This makes things even worse since I want to nod off even more. I just put up with it and deal with it the best way possible each day even if it means drinking 3-4 cups of coffee, drinking tea, trying to drink water (since water hydrates you) and the others actually dehydrate you. It is amazing how much more alert you can be if you can actually get fully hydrated. But I tend to get into the coffee/tea habit too much. I will also tell you that I sleep at least 10 hours every day as well. I guess it depends on if you are willing to put up with it and counteract it the best way possible.
You should realize that the 75mcg patch is the equivalent of taking around 27 (5/500mg Percocets), yes that is 27/day. So if you think about it like this no wonder it makes you sedated. My doctor told me he could presribe enough narcotic to get me pain free but I would probably be completely non-functioning and drooling, past out in a corner some where. It is definitely a balancing act.
A very good post by Brian....Yes, there is a happy medium. In your case, since you're new to the patch, your body is still adjusting....It will get better as your body becomes accustomed to the fentanyl. I don't mean to sound insensitive, but it this is your only side effect, you're doing ok...Some others have headaches, can't keep the patches on, 3rd day issues, & etc.
Hang in there....And a little caffeine won't hurt either, as Brian said.
Brian and Ex said it all, I just want to add some my thoughts.
When my PM put me on a patch, he started from 25 mcg and this made me sleepy too! Your Dr put you right the way on 50 and in short time increased it to 75...
Like Ex said, your body needs time to adjust to all this meds in your system. I consider your very lucky that only one side effect you have is sleepiness, could be worse, trust me.
Sometimes they say if you are too sleepy, it can be a sign of overdose, just check this with your DR. I am pretty sure you are OK, we all react to different meds differently, but just to be on a safe side...
Brian - I would say my pain level is averaging about a 3-4 on a daily basis. My doctor prescribes 3 percocet's (10/325 mg) a day for breakthrough pain...on average, I might take 1 or 2 of them a day, sometimes through the week (and on day 3 of the patch, when the patch is less effective) I take all 3 of them b/c I take care of my toddler all day long on weekdays by myself so I can get pretty sore. I have become a caffeine junkie since starting the patch. My husband has introduced me to energy drinks, and some days they seem to help, but some days they don't. Since starting the patch, I have become more aware of the meds I'm prescribed that could compound my drowsiness, such as flexeril (10 mg)...I only take these meds if it's absolutely necessary in hopes of decreasing my drowsiness a bit. Before the patch, I was on oxycontin and my pain level on average was about an 8-9 on a daily basis, so like every other patch user, the patch has been a Godsend to me.
Executor - Much to my dismay, drowsiness is not the only side effect I've encountered while using the patch. Nearly 2 months after starting the patch, I'm nausea most of the time...my doctor has given me a script for phenergan but I only take it as a last resort b/c I'm a full-time mom and cannot be in bed all day long. I do remember the horror of day 3, when the fentanyl initially spikes and most patch users get really sick...unfortunately for me, I was really sick for the first week I was on the patch. I have been fortunate enough not to have had a problem so far keeping my patch on b/c I place Tegaderm over it. Tegaderm is expensive, especially the large covers, but in my opinion, they are well worth the money.
Moldova - Thank you for your input. I am so glad you are doing well. You have had a few medical scares in the last several months and each time I have lifted you up in prayer. You are living proof that God answers prayer. What pain medicine does your doctor currently have you taking?
I still do have a few questions for anyone that has used the patch longer than I have...I have been using the patch for about 2 months.
How long did it take for your body to adjust to the fentanyl patch? By "adjust" I mean, when did the side effects, such as the drowsiness and nausea, subside? Were you still experiencing these kind of side effects 2 months after you started the patch?
You've received excellent responses from excellent members!
I have used the fentanyl patch for over a decade! I use the 75 mcg Sandoz fentanyl patch, which I change every 2 days--I get 15 patches per month. There are times when I still feel drowsy, but it is usually when I have used breakthrough medications. Particularly, I use the generic Actiq (which is an oral form of the fentanyl) and the generic Dilaudid (hydromorphone).
As far as nausea, it has been years since I have suffered from nausea due to the opiate/opioid use. I have had a few flu-like illnesses over the years and have had nausea from those enjoyable experiences. And, I fell last June 1st and cracked my skull. I was in the hospital for 12-13 days, and I've had nausea off and on due to the dizziness I sometimes get. Fortunately, this has been occurring less and less. I just wish I would get my senses of smell and taste back!
Fentanyl is certainly a potent medication, and it takes our bodies a long time to adjust. Keep us posted on your progress!
I have been fortunate enough not to have had a problem so far keeping my patch on b/c I place Tegaderm over it. Tegaderm is expensive, especially the large covers, but in my opinion, they are well worth the money.
Have you used the Tegaderms from the beginning, or did you try the patch without them? Also, have you noticed a difference in how effective the patches are since you've started covering them?
thank you for your prayers, I really appreciate your kindness.
I will see my PM and Neurologist again this coming Thursday.
Today my PM called me and had a nice conversation about Fentanyl reaction I had and his concern about prescribing next LA meds for me.
He is definatelly sure too that I had spinal fluid leakage and wants to see all MRI and CT tests results and than only he will see what he wants to put me on. I love the fact they work together with Neurologist; 2 smart heads can make a better decision.
He tried to call my Pharmacy for LA Oxy until I see him, but they did not want to accept prescription over the phone. So i will wait 2 more days until I see him.
I just wish this saga with meds will come to the end for me. Not only I have to deal with meds, I have to deal with sensitivity to them and changes.
I hope something good is coming my way...
(and on day 3 of the patch, when the patch is less effective)
so far keeping my patch on b/c I place Tegaderm over it. Tegaderm is expensive, especially the large covers, but in my opinion, they are well worth the money.
why are you still on the 72hr schedule when obviously you need to be on the 48hr schedule or overlapping the patches on the 3rd day. the patches are definitely not making for 3 days on you and probably you start to notice withdrawal on day 3 just like I did although you are taking 3 Percocet on the 3rd day. you really should talk to your doctor about this and going to the 48hr schedule, you would be so much happier and not need as many BT meds.
as for the tegderm covers, I used to use these as well and got tired of paying the price. I now use opsite flexifix by smith & nephew. I ordered it for $32 and started using it around christmas. I still have 1/2 a roll left so I figure it will last a total of 6 month for me. YES THAT IS 6 MONTHS OF COVERS FOR $32. You will have to get these on the internet but order them, get it in 3-4 days and there you have it. they work just as well as the tegaderm covers, come in a roll and you just cut off as much adhesive cover as needed. I think they are great and you can't beat if for cost effectiveness.
Last edited by brianpain33; 04-08-2008 at 02:23 PM.
The Following User Says Thank You to brianpain33 For This Useful Post: MESnap (06-21-2012)
What will your doctor need to do if you did have spinal fluid leakage? I pray that's not the case b/c it's obviously not something that's suppose to happen...I do hope and pray that whatever the case may be, your doctors will be able to correct it...and yes, I do think it's WONDERFUL your doctors work together, in fact, more of us would be much better off if our doctors worked together...it seems like you have a pretty good team taking care of you and I'm glad to hear it .
Take care and I will continue to keep you in my prayers.